Taking Advantage of a Drug-Drug Interaction: A Case of Valproic Acid Toxicity

A 45-year-old male was found unresponsive after ingesting 10 grams of extended-release divalproex sodium
A 45-year-old male was found unresponsive after ingesting 10 grams of extended-release divalproex sodium

According to findings of a recent case report, short-term administration of carbapenem antibiotics may be beneficial in the treatment of valproic acid (VPA) overdose in patients with no history of seizure disorder.

The case report, published in The Journal of Clinical Pharmacy and Therapeutics, describes a 45-year-old male patient who was found unresponsive after ingesting 10 grams of extended-release divalproex sodium. His past medical history was significant for bipolar disorder. Laboratory analysis showed elevated serum VPA concentrations (396.2mg/mL initially; 415mg/mL after 5.5 hours) as well as a normal serum ammonia level (24mmol/L). The patient was prescribed activated charcoal, 1 dose of intravenous levocarnitine, cefepime, and metronidazole.

The authors explained, “Given the concern for rising VPA concentrations and risks of more severe toxicity, an interprofessional agreement was made to change antibiotic therapy to short-term administration of meropenem as a treatment for aspiration pneumonia that would intentionally take advantage of the interaction between VPA and carbapenem antibiotics.” 

Related Articles

A significant decrease in the patient's serum VPA concentration was observed following the first dose of meropenem as well as over the next 14 hours (to 36.5mg/mL). Additionally, the patient was reported to become more alert despite increased serum ammonia levels. After 5 days of hospitalization, the patient received a total of 8 doses of meropenem (500mg every 6 hours administered intravenously) prior to being discharged to inpatient psychiatry.

Related Links

Administration of carbapenem antibiotics may be beneficial for the treatment of toxic levels of VPA. The authors concluded, “The decrease in the elimination half-life induced by this major drug-drug interaction may hasten improvement in neurological recovery, minimize toxicity from VPA overdose and shorten length of hospital stay.” They added, “However, this requires confirmation of safety and efficacy in a well-designed study prior to widespread implementation.”

Reference

Khobrani MA et al. Intentional use of carbapenem antibiotics for valproic acid toxicity: A case report. Journal of Clinical Pharmacy and Therapeutics. 2018.